Although uncommon, lithium can cause endocrinopathies such as hypothyroidism, hyperthyroidism, hyperparathyroidism, and diabetes insipidus. Diabetes insipidus (DI) is of nephrogenic source, resulting in tubulointerstitial anomaly and resistance to vasopressin.
Vasopressin or ADH is produced in the hypothalamus but released by the posterior pituitary gland. It is responsible for retaining free water by the kidneys. Nephrogenic DI can lead to increased urination and high blood sodium levels.
This case shows a nice correspondence between lithium-induced renal pathoanatomy and pathophysiolgy.
N E J M
A 59-year-old man with a history of bipolar disorder was admitted to the hospital after a fall. He received a diagnosis of multiple fractures of the head and spine; the fractures were managed nonoperatively. During the hospitalization, his urine output was noted to range from 4-6 liters per day.
The patient had taken lithium for 27 years before discontinuing the medication 8 years before the current presentation because of mild hyperparathyroidism and renal insufficiency, serum creatinine level, 1.5 mg per deciliter. While he was immobilized in the hospital, his serum sodium levels rose from 138 mmol per liter to 149 mmol/L, with a urine osmolality that was inappropriately low (262 mOsm per kilogram).
The urine osmolality did not increase with the administration of desmopressin, which confirmed a diagnosis of nephrogenic diabetes insipidus. As part of the evaluation for the fall, computed tomography of the abdomen and pelvis with contrast enhancement was performed, and the results showed numerous small renal cysts in the cortex and medulla of both kidneys.
Lithium is known to cause tubulointerstitial nephropathy, which may be seen on imaging as multiple small cysts. Management of this patient’s condition included a low-salt diet and a liberal intake of fluids. His sodium level normalized, and he was discharged to a rehabilitation facility.